Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 154, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 29, 2020, 3:21 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2020, 3:21 PM EDT (19:21 UTC)
- Expired
- Sep 29, 2020, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 3:30 PM EDT | TSTM WND DMG | 3 Nnw Oakboro, NC | ONE TREE DOWN ACROSS THE ROAD AT INTERSECTION OF LINDSEY LANE AND STONEY RUN DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
189
WUUS52 KRAH 291921
SVRRAH
NCC123-167-292015-
/O.NEW.KRAH.SV.W.0154.200929T1921Z-200929T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
321 PM EDT Tue Sep 29 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Montgomery County in central North Carolina...
Stanly County in central North Carolina...
* Until 415 PM EDT.
* At 321 PM EDT, a severe thunderstorm was located 7 miles east of
Midland, or 13 miles southwest of Albemarle, moving northeast at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Midland, Locust,
Norwood, Badin and Oakboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3550 8030 3551 7977 3535 7972 3533 7975
3523 7994 3514 8007 3517 8011 3519 8011
3517 8014 3517 8016 3515 8016 3517 8020
3516 8022 3521 8025 3517 8035 3518 8037
3516 8044 3519 8051
TIME...MOT...LOC 1921Z 240DEG 49KT 3523 8037
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Leins2 follow-up statements
640
WWUS52 KRAH 291940
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
340 PM EDT Tue Sep 29 2020
NCC123-167-292015-
/O.CON.KRAH.SV.W.0154.000000T0000Z-200929T2015Z/
Montgomery NC-Stanly NC-
340 PM EDT Tue Sep 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR MONTGOMERY AND STANLY COUNTIES...
At 340 PM EDT, a severe thunderstorm was located near Albemarle,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Midland, Locust,
Norwood, Badin and Oakboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3550 8030 3551 7977 3535 7972 3533 7975
3523 7994 3514 8007 3517 8011 3519 8011
3517 8014 3517 8016 3515 8016 3517 8020
3516 8022 3521 8025 3517 8035 3518 8037
3516 8044 3519 8051
TIME...MOT...LOC 1940Z 240DEG 34KT 3532 8023
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Leins323
WWUS52 KRAH 292010
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
410 PM EDT Tue Sep 29 2020
NCC123-167-292020-
/O.EXP.KRAH.SV.W.0154.000000T0000Z-200929T2015Z/
Montgomery NC-Stanly NC-
410 PM EDT Tue Sep 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND STANLY COUNTIES
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3550 8030 3551 7977 3535 7972 3533 7975
3523 7994 3514 8007 3517 8011 3519 8011
3517 8014 3517 8016 3515 8016 3517 8020
3516 8022 3521 8025 3517 8035 3518 8037
3516 8044 3519 8051
TIME...MOT...LOC 2010Z 240DEG 49KT 3551 7982
$$
LeinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:20 PM EDT, 1 minute earlier.
Area forecast discussion, Sep 29, 3:20 PM EDT, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 320 PM EDT Tue Sep 29 2020 .SYNOPSIS... A cold front will move across central NC tonight and then off the Carolina coast Wednesday morning. High pressure will build into the area on Wednesday. A cold front will move across the area on Thursday and Thursday night with chilly high pressure building into the region on Friday into the weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 320 PM Tuesday... Latest surface analysis shows the cold front has pushed into the Foothills and is entering the western Piedmont with a west to northwest wind at Mount Airy, Statesville, and Charlotte. A southerly low level flow is noted east of the front across central and eastern NC. Visible satellite imagery shows a decent amount of sunshine mixing in the with strato-cumulus across the eastern Piedmont and Coastal Plain. Latest meso-analysis shows a weakly unstable airmass with MLCAPE values of around 600 to 1300 J/Kg across central NC with dew points in the the upper 60s to lower 70s. Mid-level lapse rates are rather anemic and range between 5.5 and 6 deg/Km. Precipitable water values continue to increase from the south and range between 1.5 to 2.0 inches and should further increase this evening. As the vigorous upper trough axis approaches and becomes neutrally tilted, a belt of 75+ kts winds at 500 hPa will approach and then move across western and central NC late this afternoon and evening pushing the surface front eastward. A weak and broad surface wave will develop along the front in response to the upper disturbance and lift north across the western Piedmont late this afternoon and evening. A band of showers and thunderstorms just ahead of the cold front will move east this evening with individual cells along the front racing northeast. Given the weakly unstable air mass, strong mid and upper level flow, and notable forcing for ascent, some strong to severe thunderstorms are possible. The primary threat will be damaging winds. With the upper flow parallel to the front and potential for some cells to repetitively hit the same locations, localized flooding is possible. Given the potential for a stronger storm to sustain its updraft and capture the shear aloft and some slightly backed surface flow, an isolated tornado is possible. The greatest severe weather threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount. A trailing band of showers behind the front will push east as the upper trough axis moves into central NC by Wednesday morning. Mainly dry conditions should arrive in the Triad by around midnight and the Coastal Plain before daybreak. Lows will range in the lower 50s in the Triad to the lower 60s across the southeast. -Blaes && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 345 AM Tuesday... The cold front will shift off the coast Wednesday as the shortwave aloft lifts off to the northeast. Cool high pressure will ridge in from the southwest during the day, with a weak piedmont trough lingering over the area. The upper level trough will remain over the region as a series of shortwaves move about the low over the Great Lakes. A dry, reinforcing cold front will surge southeast toward the region Wednesday night while the upper trough digs into the Southeast US. The reinforcing front is expected to remain northwest of the area through Wednesday night. Expect the weather to be dry, with highs topping out in the upper 60s to low 70s and lows dropping into the low to mid 50s overnight. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 400 AM Tuesday... Highly amplified flow aloft through the weekend will become a little less so by early next week, as a ridge over wrn NOAM reaches maximum amplitude on Fri and is subsequently broken down by a series of strong shortwave troughs and a strong Pacific jet forecast to streak across BC Sun-Mon. Downstream, a series of moderately-amplified shortwave troughs are forecast to rotate through the base of the longwave trough, across the Great Lakes; OH Valley; and Appalachians, through Mon. At the surface, weak Pacific high pressure initially over the Southeast will yield to a cold front forecast to cross the srn middle Atlantic and Carolinas late Thu and Thu night. Continental Polar high pressure will follow and build east across the Appalachians Fri and extend across the middle Atlantic through the at least the first half of the weekend, with coastal frontogenesis and cyclogenesis possible along the srn middle Atlantic coast Sun- Mon. Sensible weather related to the pattern described above will feature mainly dry conditions for cntl NC, with a couple of exceptions related to what the models suggest will be the relatively most- amplified shortwave troughs nearest NC on Thu night and Sun night, respectively, with typical timing and amplitude uncertainty at those time ranges. The first of the two will be accompanied by the aforementioned surface front Thu night, whose deeper frontogenesis maximum is forecast to extend through 850 mb. The models continue to depict a region of saturation from that frontal zone up through about 700 mb and supportive of a period of cloudy or mostly so conditions and a chance of showers mainly across the nrn Piedmont Thu night. The second chance of rain will then result in the Coastal Plain late Sun and Sun night, on the wrn edge of the aforementioned potential for coastal frontogenesis/cyclogenesis DY6-7. It will otherwise, be warm/near average in the warm sector on Thu, with below average temperatures influenced by the cP surface high through the remainder of the forecast period. && .AVIATION /18Z MONDAY THROUGH SUNDAY/... As of 240 PM Monday... 24 hour TAF period: A mix of VFR and MVFR conditions with restrictions in areas of strato-cumulus early this afternoon will give way to a period of widespread adverse aviation conditions as a band of showers and thunderstorms sweeps east across central NC late this afternoon and through the evening hours. A period of heavy rain, reduced VSBYS and CIGS along with locally gusty winds can be expected with the band of convection. The most hazardous conditions are expected at KINT and KGSO from 20 to 23Z, KRDU and KFAY between 22 and 02Z and KRWI from 00 to 03Z. A period of light to moderate rain is expected to continue for a few hours behind the front before conditions become VFR from west to east late tonight. Some shallow stratus may linger into the daybreak hours on Wednesday before VFR conditions and west to northwest winds at around 10 kts arrive for the late morning and afternoon. Looking ahead: A period of predominately dry and fair weather is expected for late Wednesday through the weekend. A dry cold front will move across the area Thursday and Thursday night, otherwise high pressure will extend across the region. && .RAH WATCHES/WARNINGS/ADVISORIES... .none... && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...KC LONG TERM...MWS AVIATION...Blaes
Hazardous weather outlook, Sep 29, 1:04 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 104 PM EDT Tue Sep 29 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-301715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 104 PM EDT Tue Sep 29 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A band of showers and thunderstorms will pose a risk of strong to locally damaging wind gusts, localized flooding and an isolated tornado late this afternoon and evening. The greatest severe weather threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 29, 3:20 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Tue Sep 29 2020
NCZ021-022-038-073-074-083-292015-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Davidson NC-Montgomery NC-
320 PM EDT Tue Sep 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
NORTHWESTERN ANSON...WESTERN MONTGOMERY...STANLY AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 415 PM EDT...
At 320 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near King to near Fairview
In Union County. Movement was northeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3583 8048 3584 8039 3589 8037 3601 8042
3609 8052 3614 8044 3626 8045 3625 7999
3592 8005 3537 8005 3526 8010 3517 8005
3513 8007 3512 8028 3520 8028 3519 8051
TIME...MOT...LOC 1920Z 239DEG 16KT 3626 8041 3513 8048
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:20 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Stanly | 55 min |
| Sep 29, 4:01 PM EDT | Special Weather Statement | RAH | Edgecombe, Wayne, Wilson | 59 min |
| Sep 29, 4:20 PM EDT | Special Weather Statement | RAH | Anson, Guilford, Montgomery, Randolph | 55 min |
| Sep 29, 4:56 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 49 min |
| Sep 29, 4:59 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Nash, Wilson | 61 min |
| Sep 29, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 43 min |
| Sep 29, 5:19 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Moore, Orange, Person, Richmond and 1 more | 56 min |
| Sep 29, 5:59 PM EDT | Special Weather Statement | RAH | Franklin, Wake | 61 min |
| Sep 29, 6:06 PM EDT | Severe Thunderstorm Warning | RAH | Person | 24 min |
| Sep 29, 6:26 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Scotland | 64 min |
| Sep 29, 7:38 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Sampson | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.